Advances in Differential Equations

Global existence and finite-time blow-up for a class of nonlocal parabolic problems

J. W. Bebernes and A. A. Lacey

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


An analysis of the nonlocal parabolic equation $$ u_t-\Delta u=\frac{\delta f(u)}{(\int_\Omega f(u))^p},\quad x\in\Omega, t>0, \tag"(P)" $$ and its associated steady state equation $$ -\Delta u=\frac{\delta f(u)}{(\int_\Omega f(u))^p}, \quad x\in \Omega, \tag"(S)" $$ with Dirichlet boundary conditions is given, assuming $\Omega\subset\Bbb R^n$ is a smooth bounded domain, $\delta>0$, $p\ge0$, and $f$ is positive and locally Lipschitz continuous. Existence-nonexistence results are proven for (S) when $f(u)=e^u$ or $e^{-u}$ and $\Omega$ is a ball or star-shaped domain. For $f(u)\ge c>0$, $n=1$, and $p\ge1$, we prove that (P) has a global bounded solution for any nonnegative initial data $u_0(x)$ and any $\delta>0$. For $f(u)=e^u$, $n=2$, $\Omega=B_1(0)$, $u_0(x)$ radially symmetric, nonnegative, if $p>1$, (P) has a unique, globally bounded solution for any $\delta>0$. If $p=1$, $0<\delta<8\pi$, (P) again has a bounded global solution. For $f(u)=e^u$, $n=1$ or 2, if $p<1$ and $\delta>\delta^*$ where $\delta^*$ is critical value for existence-nonexistence for (S), then the solution $u$ of (P) blows up in finite time.

Article information

Adv. Differential Equations, Volume 2, Number 6 (1997), 927-953.

First available in Project Euclid: 22 April 2013

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 35K55: Nonlinear parabolic equations
Secondary: 35B05: Oscillation, zeros of solutions, mean value theorems, etc. 35J60: Nonlinear elliptic equations


Bebernes, J. W.; Lacey, A. A. Global existence and finite-time blow-up for a class of nonlocal parabolic problems. Adv. Differential Equations 2 (1997), no. 6, 927--953.

Export citation